Alert archive / Maryland / Flash Flood Warnings in 2003

Flash Flood Warning 103, NWS Baltimore/Washington

August 11, 2003Baltimore County, Howard County, Maryland

NWS Baltimore/Washington issued this flash flood warning at Aug 11, 2003, 12:45 PM EDT for Baltimore County, Howard County, Maryland. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2003, 12:45 PM EDT (16:45 UTC)
Expired
Aug 11, 2003, 3:45 PM EDT
In force
3 hr
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

Counties Baltimore County, MD, Howard County, MD

The radar

The Sterling radar (KLWX), 61 km from the middle of the area, began a volume at 16:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 4.8 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2003-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 508 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2003-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
508 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
658 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KLWX 111644
FFWLWX
MDC005-027-111945-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1245 PM EDT MON AUG 11 2003

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* FLASH FLOOD WARNING FOR
  HOWARD COUNTY IN CENTRAL MARYLAND
  BALTIMORE COUNTY IN NORTHERN MARYLAND

* UNTIL 345 PM EDT.

* AT 1240 PM EDT...RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAIN
  OVER CENTRAL HOWARD COUNTY AND WEST BALTIMORE COUNTY. THE STORMS   
  WERE MOVING SLOWLY TO THE NORTHEAST. RADAR INDICATES 1 TO 2 INCHES 
  OF RAIN HAS ALREADY FALLEN OVER THE WARNED AREA. 1 TO 2  INCHES    
  WILL BE POSSIBLE THROUGH 345 PM EDT.

* SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY THE HEAVY RAIN
  INCLUDE COLUMBIA...ELKRIDGE AND ELLICOTT CITY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT.

MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES CARRIED AWAY BY RISING
WATER. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF
WATER COVERS THE ROADWAY.

NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT.
STAY AWAY FROM DRAINAGE DITCHES AND STORM DRAINS AS THEY CAN BECOME
DEADLY TORRENTS AFTER HEAVY RAIN. TO ESCAPE RISING WATER MOVE UP TO
HIGHER GROUND.

LAT...LON 3921 7668 3910 7684 3926 7705 3935 7717
          3936 7690 3939 7688

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 10:00 AM EDT, 2 hours 45 minutes earlier.

Area forecast discussion, Aug 11, 10:00 AM EDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1000 AM EDT MON AUG 11 2003

A COUPLE OF VORTS MOVING ACROSS THE REGION THIS MORNING. ONE OVER
THE NORTH/WEST ZONES AND THE OTHER ACROSS SOUTHEAST VA. MESO-ETA
SHOWS ASSOCIATED RAINFALL TAPERING OFF BY LATE MORNING AS THE ENERGY
LIFTS NORTH. MORE SHOWERS AND THUNDERSTORMS ARE THEN EXPECTED TO
DEVELOP THIS AFTERNOON. LIKELY POPS LOOK GOOD AT THIS TIME. SOME
AREAS HAD FLOODING PROBLEMS AGAIN OVERNIGHT. FFA IN PLACE FOR ENTIRE
CWA AND WILL LEAVE AS IS FOR NOW. IF WATCH NEEDS TO BE ADJUSTED OF
EXTENDED WILL DEAL WITH THAT ON THE AFTERNOON PACKAGE.

NO CHANGES PLANNED AT THIS TIME.

>>>>>>>>>>>>>>>>>>>>>>>>PREVIOUS DISCUSSION<<<<<<<<<<<<<<<<<<<<<<<<<

.SHORT TERM...TODAY AND TNGT...
NOT MUCH TIME FOR DISC TODAY WITH FFLDG ONGOING IN SVRL LOCS FOR
MUCH OF THE NGT SO FAR. THE BEAT GOES ON WITH PERSISTENCE AGAIN THE
RULE. WL KEEP LIKELY POPS FOR TODAY CHC POPS FOR TNGT AND EXTEND FFA
THROUGH 00Z.

FEEL THAT AFTN CONVECTION WL BE THE MAIN PROBLEM FOR FLDG THIS AFTN
WITH SAT SOIL CONDS...ESP IN THE SHEN VLY AND NRN MD.

MANNING

.LONG TERM TUE NGT THRU SUN...
LOOKS AS IF AT LEAST SCT CONVECTION SHOULD CONT INTO THU. ETA AND GFS
PROG FNT JUST NW OF THE AREA WED AND THU WITH SOME INSTAB. GFS IS
MOISTER THAN ETA...BUT ETA STILL HAS ENOUGH FOR SHRA/TSRA. MODEL
SOUNDING FROM THE ETA AT IAD SHOWS ABT 1.9 OF PW WED AND 1.8 THU.
DESPITE AN H5 RDG BUILDING IN...PROFILE DOES NOT APPEAR CAPPED.

GFS SHOWS BOUNDARY THRU CWA BY FRI MORNING. IF THIS VERIFIES...AND
THATS A BIG IF...WEEKEND WOULD BE NICE. NO CHG TO GRIDS...WHICH ARE
DRY BEYOND THU.

RDH

.LWX...
DC...FLOOD WATCH THRU THIS EVE DCZ001.
MD...FLOOD WATCH THRU THIS EVE MDZ002>MDZ007-MDZ009>MDZ011-MDZ013-
     MDZ014.
VA...FLOOD WATCH THRU THIS EVE VAZ021-VAZ025>VAZ031-VAZ036>VAZ042-
     VAZ050>VAZ056.
WV...FLOOD WATCH THRU THIS EVE WVZ048>WVZ055.
MARINE...NONE.
Hazardous weather outlook, Aug 11, 11:30 AM EDT, 1 hour 15 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-120900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1130 AM EDT MON AUG 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON

A FLOOD WATCH IS IN EFFECT THROUGH THIS EVENING FOR MUCH OF THE AREA
WITH THE EXCEPTION OF SOUTHERN MARYLAND.

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS
THE REGION THIS AFTERNOON. MOISTURE REMAINS PLENTIFUL AND SOME OF
THE STORMS COULD PRODUCE VERY HEAVY RAINFALL. SEVERAL AREAS HAVE
ALREADY RECEIVED SIGNIFICANT RAINS OVER THE PAST FEW DAYS...AND SOILS
ARE NEAR SATURATION.

RAINFALL AMOUNTS OF 1 TO 3 INCHES WILL BE POSSIBLE WITH THE STRONGER
STORMS. THIS WILL BE SUFFICIENT TO CAUSE FLASH FLOODING IN SOME
AREAS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT SPOTTERS ARE ENCOURAGED
TO FORWARD HEAVY RAINFALL OR FLOODING REPORTS TO THE NATIONAL
WEATHER SERVICE IN STERLING.

CPW

In the hours before

Special weather statement, Aug 11, 11:29 AM EDT, 1 hour 16 minutes before
MDZ005-006-010-011-111830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1129 AM EDT MON AUG 11 2003

...HEAVY RAIN OVER CARROLL AND HOWARD COUNTIES...

AT 11:30 AM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH VERY HEAVY RAINFALL OVER CARROLL AND HOWARD COUNTIES. THE HEAVY
RAINFALL IS MOVING OVER THE SAME AREA. LATEST RADAR ESTIMATES SHOW THAT
THESE STORMS HAVE ALREADY PRODUCED 1 TO 2 INCHES OF RAIN OVER
SOUTHERN CARROLL AND NORTHERN HOWARD COUNTIES.

THE NATIONAL WEATHER SERVICE WILL CONTINUE TO MONITOR THIS AREA AND
WILL ISSUE A FLASH FLOOD WARNING IF THE HEAVY RAIN PERSISTS.

BE ALERT FOR HIGH STANDING WATER IN LOW SPOTS AND IN AREAS OF POOR
DRAINAGE AND STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA
FOR FURTHER DETAILS OR UPDATES.

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 12:15 AM EDTFlash Flood WarningLWXHarford4 hr
Aug 11, 1:20 AM EDTFlash Flood WarningLWXFrederick3 hr

Nearby

Flash Flood Warnings in Maryland, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.